When Allergies Turn Deadly: Stevens Johnson Syndrome, TENS, and Malpractice

Home / Medical Malpractice / When Allergies Turn Deadly: Stevens Johnson Syndrome, TENS, and Malpractice

When Allergies Turn Deadly Stevens Johnson Syndrome, TENS, and MalpracticeFor patients with medication allergies, taking the wrong prescription can be a dangerous, even deadly mistake. Patients have a responsibility to inform their physician of any known allergies, and doctors and health care professionals have a responsibility to prescribe medication which will not trigger a reaction.

When a patient is allergic to a medication, it is important to address the reaction as soon as possible to prevent serious injury. If the condition is not stopped, conditions like Stevens Johnson Syndrome (SJS) may develop.

SJS is a skin condition which causes blisters to develop on the skin and in the mucous membranes found in the mouth, ears, nose, and eyes. Usually, this condition develops after a reaction to antibiotics like penicillin, anti-epileptic medications, non-steroidal anti-inflammatories, methotrexate, some sedatives, and some medications for gout.

Early symptoms of SJS mimic the flu, and can be easily missed by doctors. Patients with medication allergies should be aware that a fever and sore throat may actually be the beginnings of an allergic reaction, rather than symptoms of the latest virus.

When SJS is not caught early, the blisters and rashes can spread across the body. When blistered skin covers more than 30% of a patient’s body, the condition becomes known as Toxic Epidermal Necrolysis Syndrome (TENS). TENS is extremely severe, and can cause damage to the kidneys, lungs, and liver. In addition, complications like infection, respiratory distress, and sepsis can develop.

SJS and TENS are life-threatening illnesses. To treat SJS or TENS, doctors need to immediately identify the drug which is causing the allergic reaction and stop treatment. Patients with either syndrome may need to spend weeks or even months being rehabilitated in an intensive care unit. Nearly a third of patients who develop TENS will die from complications of the syndrome.

When SJS or TENS affects a patient, it is often due to medical malpractice. Usually, cases of SJS or TENS develop after a doctor or nurse administers a drug to a patient with a known allergy. In other cases, a patient may have been misdiagnosed and can develop the syndrome from the unneeded medication. In either case, a patient who is injured by SJS which was brought on by a mistake on the part of a doctor or nurse will likely be able to sue for medical negligence or malpractice.

If a doctor’s mistake caused you to develop SJS or TENS, contact the Trial Law Offices of Bradley I. Kramer, M.D. Esq. As both a medical doctor and an attorney, Dr. Kramer and his team of experienced legal and medical professionals can review your claim and help you fight back against medical negligence.

For a free consultation, contact us by calling (310) 289-2600 and speak with an experienced Los Angeles medical malpractice attorney today.

Related Posts